Texas, 2020

Hail in Texas, April 18, 2020

April 18, 2020 · NWS HGX · 20 events in 7 counties and zones

Large discrete severe thunderstorms formed in the vicinity of an inland advancing warm frontal boundary. Golf ball to baseball size hail were reported around Houston and over north Lake Livingston and points southwestward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Large discrete severe thunderstorms formed in the vicinity of an inland advancing warm frontal boundary. Golf ball to baseball size hail were reported around Houston and over north Lake Livingston and points southwestward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 18, 12:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 18, 12:02 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
102 PM CDT Sat Apr 18 2020

.AVIATION (18Z)...

The afternoon inland advancement of a warm front will increase
shower and storm chances across more inland terminals. MVFR decks
will lower to early evening IFR with the northern passage of the
front. The moistened and (possibly) rain cooled air mass behind
the front will be conducive to the formation of IFR to VLIFR
ceilings and periods of drizzle early Sunday morning. A northern
Texas shortwave trough passage will once again increase the
probability of widespread shower and thunderstorm activity during
the day tomorrow. 31

&&

.PREV DISCUSSION... /ISSUED 1118 AM CDT Sat Apr 18 2020/

UPDATE...

Just a quick update this morning to communicate that increasing
rain chances are still in today's forecast. The cold front just
off the coast is expected to turn around and come onshore as a
warm front later today. As it moves inland this afternoon, shower
and thunderstorm chances will increase in coverage. There is a
marginal chance that one of these thunderstorms will become strong
to severe along or ahead of the warm frontal boundary. Overcast
with a veering easterly wind to east southeast. Temperatures will
warm into the lower 70s north of the warm front...middle 70s
south of the front. 31

PREV DISCUSSION... /ISSUED 540 AM CDT Sat Apr 18 2020/

AVIATION...
IFR ceilings will persist this morning in the wake of a cold
front. Ceilings will begin to mix out as a weak short wave moves
into the area from the west. Generally MVFR ceilings are expected
this afternoon with scattered showers and thunderstorms developing
associated with the short wave. The cold front will stall over
the Gulf and return north as a warm front late in the day.
Ceilings will once again lower to IFR and possibly LIFR as the
warm front moves across the region tonight. Patchy fog and
drizzle will also accompany the warm front. 43

&&

PREV DISCUSSION... /ISSUED 402 AM CDT Sat Apr 18 2020/

SHORT TERM [Tonight Through Monday]...

A cold front is sluggishly moving off the Texas coast and will
continue to trudge it's way into the coastal waters prior to
sunrise. Cooler air is filtering into the area behind the front.
Temperatures at 3 AM were still 72 degrees at KGLS but had cooled
to 57 degrees at KCLL. The front is expected to become stationary
this morning over the waters and then begin to return north as a
warm front late this afternoon. As the front begins its slow
return north, a weak short wave will approach the region from the
southwest. Weak lift from the front and the disturbance will
produce scattered showers and thunderstorms this afternoon. Weak
capping is noted near 850 mb so any convection will be elevated.
SPC has the area outlooked in Marginal Risk today. The primary
severe weather hazard will likely be marginally large hail. WPC
has most of SE TX outlooked in a Marginal Risk for excessive
rainfall today. Modest PW values and the lack of storm organization
should preclude the threat for heavy rain today. Some very light
rain or patchy drizzle will be possible overnight as the warm
front pushes through the region. Low temperatures tonight will be
nearly steady or even warm a bit.

Another weak short wave will cross the southern plains on Sunday. Jet
dynamics look a bit better on Sunday with the ECMWF showing better
dynamics than the GFS or NAM. Looks like the best dynamics favor
the N-NE zones across SE TX with stronger capping over the
southern zones. Fcst soundings for KCLL show CAPE near 3000, PW
values near 1.95 inches and a K index around 40. The primary
severe weather hazards look to be damaging winds and large hail.
SPC has placed the eastern 2/3rds of SE TX in Slight Risk for
Sunday. WPC also has outlooked the northern half of the area in a
Marginal Risk for excessive rain. The system will move through
quickly so not convinced excessive rain will develop. The system
will come through in the morning and early afternoon with rapid
clearing from the west. With a weak Pacific front fizzling out as
it crosses the area, sfc winds will become west so will need to
keep an eye on temperatures. Fcst soundings support mid to upper
80's on Sunday aftn, considerably higher than guidance. 43

LONG TERM [Monday Night Through Saturday]...
Surface high pressure will be building and sliding eastward Monday
and Tuesday of next week providing mostly sunny skies, highs in the
mid 80s, and lows in the mid to upper 60s. Overall rather pleasant,
but this changes as we head into Wednesday. While we are enjoying
the tranquil weather, an upper level low will be swinging into
California that will be bringing us unsettled weather midweek.

There remains fairly large disagreements on the timing and
development of this upper level low between models, and from run-to-
run, so exact details are still unknown. The GFS keeps the upper-
level disturbance as a closed low and doesn't have it dig as far
south as the EC. The GFS solution brings precipitation in for our
region Wednesday during the day as the associated cold front moves
through the area, but the bulk of the precipitation remains north.
The 12z EC run yesterday had it becoming an open wave while digging
it further south. This brings the precipitation our way, but the 00z
run tended a bit towards the GFS solution having it remain a closed
low. The EC does bring the low further south than the GFS meaning a
wetter solution for Texas. The timing of the EC is slightly slower
with the cold front not pushing through our region until Wednesday
evening/night. The Canadian as of right now is the outlier with
regards to both evolution and timing. It has the disturbance
becoming an open wave and is much slower, not bringing the system
through until Thursday. As of right now, just know that showers and
thunderstorms will be possible Wednesday into Thursday next.

And while a cold front will move through the region with the midweek
system, the air behind it will be Pacific in nature resulting in not
much of a cool down. High temperatures will remain in the mid 80s
through the week next week, then approaching 90 towards the end of
the workweek as high pressure builds in. Fowler

MARINE...

A cold front will cross the coastal waters early this morning with a
N-NE wind developing. Speeds will briefly increase but are expected to
remain below SCEC criteria. The front will stall and begin to return
as a warm front. Winds will veer to the E-SE as the warm front moves
inland with onshore winds prevailing on Sunday. A SW wind will develop
Sunday night ahead of a very weak cold front. A light NE wind is expected
on Monday but winds will quickly turn around to the SE Monday night and
remain onshore through Wednesday night. A SCEC may be required Wed/Wed Night
in advance of another cold front on Thursday. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      64  85  57  81  60 /  50  70   0   0   0
Houston (IAH)              69  84  61  84  62 /  50  70   0   0   0
Galveston (GLS)            72  82  67  78  69 /  30  40   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Aviation...31

In the hours before

Special weather statement, Apr 18, 1:50 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
250 PM CDT Sat Apr 18 2020

TXZ197-211-212-182015-
Washington TX-Waller TX-Austin TX-
250 PM CDT Sat Apr 18 2020

...SPECIAL WEATHER STATEMENT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bellville, moving northeast at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hempstead, Prairie View, Bellville, Pine Island and Monaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2983 9626 2997 9642 3021 9614 3000 9591
TIME...MOT...LOC 1949Z 229DEG 32KT 2995 9629

The radar

The Houston radar (KHGX), 124 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

20 hail. Local standard time, as filed.

Hail, Austin

When
April 18, 2:00 PM CST
Where
Austin County, 0.91 mi SW of Bellville Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
29.920, -96.260

Golf ball sized hail was reported.

Hail, Harris

When
April 18, 2:37 PM CST
Where
Harris County, 1.2 mi E of Katy
Measured
1.5 in hail
Reported by
Public
Coordinates
29.800, -95.780

Ping pong ball sized hail was reported.

Hail, Harris

When
April 18, 2:40 PM CST
Where
Harris County, 0.33 mi W of Katy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.799, -95.805

Quarter sized hail was reported near Legacy Stadium.

Hail, Grimes

When
April 18, 2:42 PM CST
Where
Grimes County, 4.52 mi SE of White Hall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.260, -95.910

Dime to quarter sized hail was reported.

Hail, Walker

When
April 18, 3:18 PM CST
Where
Walker County, 0.69 mi N of New Waverly
Measured
1.25 in hail
Reported by
Public
Coordinates
30.540, -95.500

Half dollar sized hail was reported.

Hail, Walker

When
April 18, 3:24 PM CST
Where
Walker County, 3.63 mi W of Phelps
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.670, -95.530

Golf ball sized hail was reported around Elkins Lake.

Hail, Walker

When
April 18, 3:30 PM CST
Where
Walker County, 3.63 mi W of Phelps
Measured
3.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
30.670, -95.530

Softball sized hail was reported.

Hail, Walker

When
April 18, 3:30 PM CST
Where
Walker County, 1.91 mi ESE of Huntsville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.710, -95.540

Golf ball sized hail was reported just southeast of downtown Huntsville.

Hail, Walker

When
April 18, 3:33 PM CST
Where
Walker County, 2.73 mi NW of Phelps
Measured
2.75 in hail
Property damage
$40,000
Reported by
Public
Coordinates
30.710, -95.500

Baseball to apple sized hail was reported.

Hail, Walker

When
April 18, 3:35 PM CST to 3:37 PM CST
Where
Walker County, 2.39 mi NNW of Phelps
Measured
1.75 in hail
Reported by
Public
Coordinates
30.710, -95.490

Golf ball sized hail was reported for over a minute near the intersection of FM 2929 and US 190.

Hail, Walker

When
April 18, 3:45 PM CST
Where
Walker County, 2.45 mi SSW of Country Campus
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.786, -95.461

Golf ball sized hail was reported between Huntsville and Riverside.

Hail, Walker

When
April 18, 3:45 PM CST
Where
Walker County, 1.91 mi ESE of Riverside
Measured
1.75 in hail
Reported by
Public
Coordinates
30.840, -95.390

Golf ball sized hail was reported.

Hail, San Jacinto

When
April 18, 4:00 PM CST
Where
San Jacinto County, 3.29 mi NNE of Staley
Measured
1.25 in hail
Reported by
Public
Coordinates
30.870, -95.270

Half dollar sized hail was reported.

Hail, Trinity

When
April 18, 4:00 PM CST
Where
Trinity County, Pagoda
Measured
3 in hail
Property damage
$30,000
Reported by
Public
Coordinates
30.920, -95.280

Large apple sized hail was reported.

Hail, Trinity

When
April 18, 4:06 PM CST
Where
Trinity County, 1.78 mi E of Pagoda
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.920, -95.250

Golf ball sized hail was reported near Sebastopol.

Hail, Harris

When
April 18, 4:18 PM CST
Where
Harris County, 0.6 mi ESE of Lake Houston
Measured
1.75 in hail
Reported by
Public
Coordinates
29.947, -95.141

Marble to golf ball sized hail was reported in the Lake Shadows and Newport subdivisions near Crosby.

Hail, Harris

When
April 18, 4:19 PM CST
Where
Harris County, 1.38 mi WSW of Lake Houston
Measured
1.25 in hail
Reported by
Public
Coordinates
29.940, -95.170

Half dollar sized hail was reported.

Hail, Harris

When
April 18, 4:19 PM CST to 4:29 PM CST
Where
Harris County, 1.92 mi WSW of Lake Houston
Measured
1.25 in hail
Reported by
Public
Coordinates
29.940, -95.180

Half dollar sized hail lasted for about five minutes. Smaller hail lasted around ten minutes.

Hail, Liberty

When
April 18, 4:30 PM CST
Where
Liberty County, 1.2 mi E of Dayton Seaberg Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
30.020, -94.900

Golf ball sized hail was reported.

Hail, Austin

When
April 18, 4:40 PM CST
Where
Austin County, 0.91 mi SW of Bellville Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
29.920, -96.260

Golf ball sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878512, 878513, 878515, 878516, 878519, 878520, 878522, 878523, 878524, 878527, 878529, 878530, 878531, 878532, 878534, 878536, 878537, 878539, 878540, 878541.